Minnesota, 2009

Hail in Minnesota, June 10, 2009

June 10, 2009 · NWS FGF · 1 event in 1 county or zone

An upper level disturbance tracked along the Canadian border during the middle of the afternoon, which provided just enough forcing to produce isolated thunderstorms. Several of these thunderstorms moved across the Roseau and Warroad areas and produced a little pea sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An upper level disturbance tracked along the Canadian border during the middle of the afternoon, which provided just enough forcing to produce isolated thunderstorms. Several of these thunderstorms moved across the Roseau and Warroad areas and produced a little pea sized hail. Another thunderstorm briefly dropped dime sized hail just south of Roseau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 10, 2:37 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 10, 2:37 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 PM CDT WED JUN 10 2009

.SHORT TERM...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE
LATEST SURFACE ANALYSIS...THE AREA IS BETWEEN WEATHER SYSTEMS WITH
HIGH PRESSURE EXTENDING THROUGH CENTRAL ND INTO S MN AND LOW
PRESSURE OVER S ONT. WHEN COMPARING THE MODELS...THE MODELS ARE IN
PRETTY GOOD AGREEMENT FOR THE SHORT TERM FORECAST. SO...ENDED UP
LEANING TOWARDS THE ADJMAVBC FOR TEMPS AND A BLEND OF THE
NAM...GFS AND ECMWF FOR POPS.

WITH PLENTY OF SUNSHINE AND COLD AIR ALOFT...CU STARTED FORMING OVER
THE AREA WHEN TEMPERATURES REACHED ABOUT 55 DEGREES TODAY. ENOUGH
INSTABILITY REMAINS IN CONJUNCTION WITH A SHORTWAVE THAT IS ROTATING
AROUND THE 500 MB LOW THAT SHOWERS AND SOME ISOLATED TSRA HAVE
DEVELOPED OVER S CANADA...NE ND AND NW MN. SO...KEPT PCPN IN THE
FORECAST THIS EVENING...WITH CONVECTION EXPECTED TO DIE DOWN WITH
SUNSET.

SURFACE HIGH PRESSURE CONTINUES TO DOMINATE FOR THU...WITH ANOTHER
500 MB WAVE MOVING THROUGH THE N PLAINS DURING THE AFTERNOON.
THEREFORE...KEPT A CHC FOR TSRA DURING THE AFTERNOON. NW FLOW
ALOFT CONTINUES INTO THE WEEKEND...WITH SHORTWAVES MOVING THROUGH
THE FLOW KEEPING THE CHC FOR PERIODIC PCPN IN THE FORECAST.

.LONG TERM SUN-TUE...
THE MODELS ARE IN GOOD AGREEMENT FOR THE LATE WEEKEND...BUT THEN
DIVERGE THEREAFTER. OVERALL...LEANED TOWARDS ECMWF AND ECMWF
ENSEMBLE. MODELS INDICATE DRY AND WARMER WEATHER SUN AND MON AS
AN UPPER LEVEL RIDGE PASSES OVER THE N PLAINS...AND PASSING HIGH
SURFACE PRESSURE HOLDS ITS GRIP ON THE THE N PLAINS AND UPPER
MIDWEST. HOWEVER...DID INCLUDE A SLIGHT CHANCE OF STORMS W OF THE
VALLEY AS EARLY AS SUN NIGHT IN ASSOCIATION WITH THE EXPECTED
DEVELOPING LOW PRESSURE THAT SHOULD BUILD OUT OF THE ROCKY
MOUNTAINS MID NEXT WEEK. TUE HAS THE BETTER CHANCE OF SEEING THE
STORMS AS THE TROUGH OF LOW PRESSURE PUSHES ACROSS THE N PLAINS
AND SC CANADA.

&&

.AVIATION...
VFR CIGS ARE EXPECTED TO CONTINUE THROUGH THU MORNING WITH NO
VISIBILITY REDUCTIONS. THE 5 TO 10 KNOT NW WINDS WILL DIMINISH TO
LIGHT AND VARIABLE THIS EVENING AS HIGH PRESSURE PUSHES INTO THE
AREA. LATE MORNING WILL SEE CONTINUING LIGHT AND VARIABLE WINDS IN
THE VALLEY...LIGHT SW WINDS W OF THE VALLEY...AND LIGHT NW WINDS
E OF THE VALLEY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/GROCHOCINSKI
Hazardous weather outlook, Jun 10, 5:53 AM CST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
653 AM CDT WED JUN 10 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
653 AM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AN ISOLATED THUNDERSTORM CHANCE ON THURSDAY AND FRIDAY
AFTERNOONS ACROSS THE EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAISER

The radar

The Fargo/Grand Forks radar (KMVX), 180 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roseau

When
June 10, 2:43 PM CST
Where
Roseau County, 1.95 mi WSW of Malung
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.770, -95.760

The hail lasted less than a minute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164021.